Indiana, 2004Flash Flooding in Indiana, September 3 to 4, 2004
September 3 to 4, 2004 · NWS IWX · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 3, 6:09 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 3, 6:09 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EST FRI SEP 3 2004
.AVIATION...
A CLUSTER OF STORMS NEAR FWA HAD DEVELOPED BEHIND THE MAIN VORT MAX
THAT DRIFTED NORTH EARLIER TODAY. WILL KEEP A TEMPO GROUP FOR STORMS
IN FWA THIS EVENING...OTHERWISE...EXPECT SHOWERS AND STORMS TO
DISSIPATE OR BE NORTHEAST OF FWA BY 03Z. PLENTY OF MOISTURE FOR FOG
TONIGHT AS TEMPERATURE/DEW POINT SPREADS ALREADY DOWN TO 4 TO 6
DEGREES. WILL KEEP IFR VSBY LATER TONIGHT AS RADIATION FOG SHOULD
FORM.
&&
.SHORT TERM...
TONIGHT AND SATURDAY...VORT MAX WAS CONTINUING TO LIFT NORTH INTO
LOWER MI AND MOST SHOWER AND STORM ACTIVITY HAD WEAKENED OR MOVED
NORTH OUT OF THE AREA. ISOLATED SHOWERS WERE DEVELOPING FROM LAF TO
MIE WITH DIURNAL HEATING...BUT EXPECT ACTIVITY SHOULD NOT DEVELOP
OVER AREAS THAT HAVE STABILIZED WITH THE HEAVY RAINFALL TODAY.
THEREFORE...HAVE LEFT MENTION OF LINGERING SHOWERS NE OF A LINE FROM
SBN TO AOH THIS EVENING. EXPECT FOG SHOULD DEVELOP AGAIN
TONIGHT...ESPECIALLY GIVEN AMOUNT OF RAIN THAT HAS FALLEN
RECENTLY...SO HAVE MENTIONED AREAS OF FOG. LEFT A CHANCE FOR STORMS
SATURDAY AFTERNOON AS ATMOSPHERE SHOULD DESTABILIZE WITH DAYTIME
HEATING.
&&
.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY...
UPPER LEVEL RIDGE OVER THE AREA AT START OF LONG TERM PERIOD SHOULD
PROVIDE FAIR WX SAT NGT-SUN NGT. LIGHT WINDS AND MOIST LOW
LEVELS SHOULD LEAD TO SOME FOG DEVELOPMENT AGAIN SAT NGT. LOW
LEVELS WILL LIKELY BECOME WEAKLY UNSTABLE SUN AFTN, POSSIBLY LEADING
TO AN ISOLD SHOWER, BUT WARM TEMPS IN MID LEVELS SHOULD CAP ANY
CONVECTION, THUS, CONTINUED WITH DRY FCST. DEEP TROUGH OVER WRN U.S.
TODAY EXPECTED TO WKN AS IT MOVES EAST TOWARD ERN U.S. RIDGE...
REACHING WRN GRTLKS ON MONDAY AS A FAIRLY WEAK SYSTEM. ASSOCIATED
SFC FRONT WILL LIKELY STALL OVER THE AREA DUE TO REMNANTS OF FRANCES
MOVING NORTH INTO THE UPR OH VALLEY...CONTINUED WITH CHC OF SHOWERS
INTO WED WEST AND THROUGH WED NGT IN OH COUNTIES. FAIR WX EXPECTED
THU AS RIDGE MOVES ACROSS THE AREA. GFS/DGEX FCSTG ANOTHER NRN
STREAM SHRTWV TO MOVE EAST INTO GRTLKS FRI. ECMWF/GEM CONSIDERABLY
WEAKER WITH THIS FEATURE BUT STILL ENOUGH SUPPORT TO MENTION CHC
TSTMS FRI. TEMPS WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THIS
PERIOD AND ONLY MINOR CHANGES NEEDED TO MOS TEMPS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&
SHORT TERM/AVIATION...SKIP
LONG TERM...LASHLEY
Hazardous weather outlook, Sep 3, 5:24 AM EST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST FRI SEP 3 2004...CORRECTED DAY ONE
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041000-
ADAMS-ALLENIN-ALLENOH-BERRIEN-BLACKFORD-BRANCH-CASSIN-CASSMI-
DEFIANCE-DEKALB-ELKHART-FULTONIN-FULTONOH-GRANT-HENRY-HILLSDALE-
HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE-
PAULDING-PULASKI-PUTNAM-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-
VAN WERT-WABASH-WELLS-WHITE-WHITLEY-WILLIAMS-
524 AM EST FRI SEP 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...
HOWEVER NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN SUNDAY NIGHT
AND MONDAY...WITH A FEW STORMS POSSIBLY SEVERE MONDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
T
In the hours before
Local storm report, Sep 3, 9:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 PM EST FRI SEP 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD ELGIN 40.74N 84.48W
09/03/2004 VAN WERT OH EMERGENCY MNGR
COUNTY AND STATE ROADS CLOSED DUE TO FLOWING WATER OVER
ROADWAYS IN SE VAN WERT COUNTY.
0905 PM FLASH FLOOD SPENCERVILLE 40.71N 84.35W
09/03/2004 ALLEN OH EMERGENCY MNGR
COUNTY AND STATE ROADS REPORTED CLOSED DUE TO FLOWING
WATER NEAR THE VAN WERT COUNTY LINE.
&&
WAMSLEYFlash Flood, Allen
- When
- September 3, 10:00 PM EST to September 4, 12:30 AM EST
- Where
- Allen County, Ft Wayne
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Underpass in downtown Ft. Wayne reported flooded. Few roads closed within city limits due to flash flooding.
Flash Flood, Allen
- When
- September 3, 11:29 PM EST to September 4, 12:30 AM EST
- Where
- Allen County, Ft Wayne
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Spy Run Creek crested at 8.88 feet...0.8 feet above flood stage. Reports of flash flooding along Hanauer Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 3 to 4, 2004$250,000 · 1 event
- Flash Flooding in Indiana, September 3, 2004$50,000 · 3 events
- Rip Currents in New Jersey, September 3 to 7, 20044 events
- Wildfire in Oregon, September 3 to 4, 20044 events
- Damaging Winds and Heavy Rain in Arizona, September 3, 200460 kt wind · 4 events
- Flash Flooding in Ohio, September 3 to 4, 20042 events
- Rip Current in Delaware, September 3 to 7, 20041 event
- Waterspout in North Atlantic Coastal Waters, September 3, 20041 event
- Wildfire in California, September 3, 20041 event
- Wildfire in Colorado, September 3 to 4, 20041 event
- Hail in Michigan, September 3, 2004$10,000 · 0.88 in hail · 1 event
- Waterspout in Hawaiian Waters, September 3, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422109, 5422108.